Topiramate ( Topamax ) is an antiepileptic indicated for either monotherapy or add-on therapy in adults and in children aged two years and over; and for the prophylaxis of migraine in adults.
Topiramate has been rarely associated with the development of angle-closure glaucoma. To date, TGA ( Therapeutic Goods Administration ) has received 11 reports of glaucoma associated with the use of Topiramate out of 175 total reports for the drug, involving nine females and two males with a median age of 36 ( range, 22-47 ) years.
Time to onset was within the first month of treatment in four reports, within the second month in two reports, and not stated in five reports.
Five patients had recovered at the time of reporting, three had not yet recovered, and recovery status was unknown in the other three.
Although all of these cases have involved adults, a literature report has described bilateral angle-closure glaucoma presenting as headache, nausea, and fatigue in a five year old girl 10 days after starting Topiramate.
A published review of reports of ocular reactions to Topiramate included 86 cases of acute glaucoma, 83 of which were bilateral.
In this series, time to onset was one to 49 days after starting Topiramate, with 85% of cases occurring in the first two weeks of treatment.
Permanent vision loss was described in seven reports.
Topiramate was also associated with a number of other ocular adverse effects, including acute myopia, suprachoroidal effusions, periorbital oedema, and scleritis.
A number of drugs have been associated with angle-closure glaucoma. The drugs most-commonly reported to TGA are Topiramate ( 11 reports ), Sertraline ( 10; Zoloft ), Tropicamide ( 7; Mydriacyl ), Venlafaxine ( 6; Effexor ) and Ipratropium bromide ( 5; Atrovent ).
Management of Topiramate-induced glaucoma involves immediate cessation of Topiramate and urgent medical treatment of the glaucoma as required. A number of mechanisms have been proposed for this reaction, but because pupillary block is not involved, Pilocarpine and iridotomy are generally ineffective. Permanent vision loss can occur if the condition is not managed appropriately.
Of note is that migraine itself may cause eye pain and it is important that non-migraine causes should be considered in patients treated with Topiramate for migraine, who present with eye pain.
Source: Australian Adverse Drug Reactions Bulletin, 2008
Link: Xapedia - Medical Encyclopedia